Nivolumab induced remitting seronegative symmetrical synovitis with pitting edema in a patient with melanoma: a case report
- View All
BACKGROUND: Novel immune checkpoint inhibitors have been often utilized for different types of malignancies as salvage therapy with varying success. One obstacle to immune checkpoint inhibitor use is the higher incidence of immune-mediated side effects that can prompt discontinuation of therapy. Remitting seronegative symmetrical synovitis with pitting edema has been described with immune checkpoint inhibitors only once previously. We report a case of a patient who developed remitting seronegative symmetrical synovitis with pitting edema related to immune checkpoint inhibitor therapy and stress that these symptoms can be managed without cessation of immune checkpoint inhibitor therapy. CASE PRESENTATION: We present a 70-year-old white man who presented with 4 months of progressive inflammatory arthritis with pitting edema. He had been started on nivolumab therapy for his metastatic melanoma with excellent response prior to symptom onset. The symptoms started in his knees and subsequently involved both hands and feet. On evaluation, he was wheelchair bound and completely dependent for all activities of daily living. Evaluation revealed negative serological testing and plain film imaging. Ultrasound demonstrated diffuse flexor tenosynovitis and soft tissue swelling, and a diagnosis of remitting seronegative symmetrical synovitis with pitting edema was made. He was treated with orally administered corticosteroids (0.5 mg/kg per day) which improved his symptoms significantly and allowed him to regain prior independent functioning. His corticosteroids were tapered (0.15 mg/kg per day) but not discontinued and his nivolumab treatment was not interrupted. In follow up he continued to have stable control of his melanoma as well as his remitting seronegative symmetrical synovitis with pitting edema. CONCLUSIONS: In conclusion we present the first case of nivolumab-induced remitting seronegative symmetrical synovitis with pitting edema that is controlled by maintenance low-dose orally administered corticosteroids allowing for continuation of nivolumab therapy. Clinicians who encounter mild-to-moderate immune checkpoint inhibitor immune-mediated adverse effects can consider maintaining immune checkpoint inhibitor therapy with concomitant low-dose corticosteroids rather than abrupt cessation of the immune checkpoint inhibitor.
Link to Article